I'm 54 yrs. old and have osteoporosis. I broke my right arm last winter and 2 weeks ago I broke my left arm (wrist). I am taking calcium supplements from the health food store to increase bone density and matrix and have been prescribed Evista. I haven't taken Evista for fear of the side effects... What are the best meds to take for post menopause?
21 Sep 2012
Hello ineset, & welcome to the site. I am sorry no one has answered your question. At your age, your doctor should order a DEXA scan which is a measurement of your bone density. It's nothing that hurts, just like an x-ray. That test would determine if you have osteopenia, or osteoporosis, & if it needs to be treated. It goes on a numbered scale that determines where you are right now. Evista helps to retain bone density, but won't rebuild bone if you already have osteoporosis. There are quite a few different drugs that are used for osteoporosis. Some are taken daily, some weekly, some once a month. Others can be injected thru IV at your doctors office. There is also one called Calcitonin (Miacaclin) that is a nasal spray. It does depend on where you are on this scale, but if you have had broken bones already, I would think they would have you on something more than Evista. Just a personal view.
Have you seen a GYN for this or just your PCP? I would be quite concerned if you have broken arms, & talk to your GYN about it & request a DEXA scan. Some of the drugs that are used are called Biophosphates like Fosamax, Boniva, Actonel, Atelvia, & Reclast. Hormones, like Calcitonin, Estrogen with progesterone, Estrogen without progesterone, Selective Estrogen Receptor Modulator or Evista, & Biologics, Prolia (by injection every 6 months). I also want to mention that taking calcium every day is very important, but are you also taking one with zinc, & folic acid? You also need to take Vitamen D3 along with the calcium. They support each other in keeping your bones healthy & strong. I wish you the best...
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... Alenderate? "There is osteoporosis, and she is taking "Alinderade" 1 tablet each week for that. (I have no clue).
1 answer • 16 Nov 2009
I still seem to be gaining weight. I run 5and a half miles per day. Does anyone think this is due to the lexapro? Should I change medications? I also ...
2 answers • 11 Apr 2011
In Europe there is an RX for a certain type of strontium. It is not approved in the US. But there are other forms of strontium sold in health food ...
0 answers • 13 Apr 2011
I am allergic to a lot of medications and when I had a reaction to isosorbide DN , the ER doctor said that there are tests to find out if you are ...
2 answers • 10 Nov 2012
ie: it's reported after 5 yrs fosamax if not longer effective and should be discontinued. At a Women's Health Seminar, a gyn told us that ...
0 answers • 31 Jul 2013